Life-threatening coma and full-thickness sunburn in a patient treated with transdermal fentanyl patches: a case report
Queen Victoria Hospital, Holtye Road, East Grinstead, West Sussex, RH19 3DZ, United Kingdom
Journal of Medical Case Reports 2012, 6:220 doi:10.1186/1752-1947-6-220Published: 26 July 2012
Fentanyl transdermal patches have been widely used in the treatment of chronic pain and in palliative care settings since 1991 in cases where prolonged opioid use is often necessary. Transdermal drug delivery is deemed safe and effective with the advantages of delivering a steady dose of the drug and improving patient compliance due to its ease of use. However, intentional and unintentional misuse and overdose using transdermal opioid patches has been widely reported in the literature.
We describe the case of a 77-year-old Caucasian woman who developed severe opioid toxicity while sun tanning, likely due to altered fentanyl transdermal patch function in a heated environment. As a result of prolonged sun exposure due to an opioid-induced coma she then sustained hyperthermia and severe burns to her abdomen and lower limbs. This inadvertent fentanyl overdose necessitated initial treatment in intensive care and follow on care in a specialist burn unit.
Patients who are using fentanyl patches and their relatives should be educated about how to use the patch safely. Healthcare practitioners should warn patients about the possibility of overdosing on transdermally delivered drugs if used incorrectly. They should avoid strenuous activities and external heat sources such as warming blankets, hot water bottles, saunas, hot tubs or sunbathing and should seek medical attention if they develop a fever. Additionally, any burns sustained in the context of altered consciousness levels such as in this case with opioid overdose should raise suspicion about a potential deeper burn injury than is usually observed.